Doctor insights on:
Dilantin Infatabs Medication
Anticonvulsant: Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed over the past 70+years. ...Read moreSee 1 more doctor answer
Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed ...Read more
My Dilantin medication is cause swelling in my gums. Are there any home remedies to alleviate the swelling?
Somewhat: It depends how severe. Good dental hygiene is key. Frequent brushing and dental floss, multiple times each day will help. If it is severe, then you will need the help of a dentist, to surgically decrease the increased size of the gums. If untreated, this could lead to tooth loss. If severe, alternate anti-seizure medications should be considered. ...Read moreSee 1 more doctor answer
Other than phenytoin sodium/dilantin, what other working anti-epileptic drugs are there to control seizure?
Quite a few: At least a dozen. Selection is based upon many factors and is best discussed with your treating neurologist. ...Read more
Mother drinking, smoking, taking dilantin, Valium pretty strong, ad a questionable pegnancy drug 1965. Could this cause brain chemical imbalance .
Many things combine: In our lives many partake of many things that are not good for us and they impact our entire body. As part of our body, the brain is not immune - but there's no reason to search for a prime culprit. If your Mom's mental health is a problem, a good psych eval and treatment is the important thing. The questionable substances may be addressed in such therapy. Try not to strengthen her defensiveness. ...Read more
Typical values: The so-called therapeutic level is but a guideline, and some patients may do better outside the usual range, but typically best between 10-20, with higher more toxicity and lower, perhaps less potency. ...Read more
Definitely: Dilantin is an anti-epilepsy drug which was developed over 75 yrs ago, and has many potential problems. Due to metabolism, drug levels can easily rise with weight loss, dosage adjustment, and drug interactions. If toxic, the drug can cause dizziness, imbalance, falling, and incoordination. Long-term usage has been reported to cause problems with brain and periph nerves. ...Read more
Metabolism: Some people metabolize medications differently, so levels will be tested for and the medications can be adjusted to confirm therapeutic levels are achievable for treatment. Best wishes. ...Read more
Short and long term: The most common reactions in the short term are nausea, sedation, and ataxia (difficulty with coordination). Over long periods of use, however, Dilantin has multiple serious side effects, including causing osteoporosis, overgrowth of the gums, anemia, and tremor- these can sometimes persistent even after the medication is stopped. ...Read more
Probable hoax: Despite the internet stories, aspartame does not appear on any official list of ingredients for dilantin. The allegations referred to in internet stories are unable to be confirmed, and the society, the foundation, and the individual making the allegations all appear to be one and the same. I consider this to be a hoax until proven otherwise. ...Read more
Dilantin Effects: Following side effects dizziness, drowsiness, headache, vomiting, trouble sleeping, nervousness severe allergic reaction, bone pain, irritability, slurred speech, unusual eye movements, toredness and weakness swollen&tender gums, ataxia, liver problems, loss of appetite, yellow skin or eyes, unusual muscle movements, swollen lymph nodes. ...Read more
No: There are a lot of medications that grapefruit can interact with, but Dilantin is not one of them. If you are on multiple medications, it is always a good idea to review them with your pharmacist to see if there are any potential interactions with each other and with certain foods. On a side note, Dilantin should not be taken with spinach, dairy, or enriched wheat products. ...Read more
Please clarify: Not reacting as quickly to what?Get a more detailed answer ›
You certainly can, because Dilantin and Boirin = Dilantin and nothing. You’re throwing away your money. Homeopathic remedies are nothing but very expensive water. Homeopathy is 100% quackery. And don’t be duped by any crackpot homeopath who claims that homeopathic remedies are better because they have no side effects. A drug that has no SIDE effects
almost certainly has no EFFECTS either. ...Read more
Not really an issue: However, Dilantin is a very old drug with lots of short term and long term issues, and the newer meds work far better with less side effects. Just an editorial comment, as I have essentially stopped using this product for years, similar to most neurologists. ...Read moreSee 1 more doctor answer
Plenty of those: Ongoing side effects might include gum hypertrophy, coarsening of facial features, vertigo and imbalance, interactions with other medicines, problems with calcium and vitamin d, but chronic problems might include liver toxicity, osteoporosis, peripheral neuropathy, cerebellar degeneration, and worsening of myoclonic seizures and absence seizures. ...Read more
What signs can I look for possible Dilantin high levels? I give only what is prescribed at the certain hrs set-up.
Dilantin side effect: Your question seems to be asking the signs and symptoms of Dilantin toxicity. These may occur when the Dilantin levels are higher than the recommended therapeutic range. Some of these symptoms include nystagmus (twitching of the eyes), sleepiness, nausea/vomiting, difficulty with speech (slurring), trouble with balance, bleeding of the gums. These symptoms can be reversed by decreasing the dose. ...Read more
I have been taking generic Dilantin from cvs now i wanna switch to walmart . Is walmarts any different or will it be safe?
No difference: Chances are that they both get the drug from the same manufacturer you might inquire who their manufacturers are. ...Read more
I have trilegimal nerugia 3300 mg daily 400 mg a day of dilantin. How high can they raise the Dilantin ? I'm having break through shocks...
For the first time in over 20 years my Dilantin levels have spiked to 91, why. I was taking 400 mg a day. I recently had major surgery and I am 59. ?
Does your body have any clue if you tapper off Dilantin slowly like going from 400mg to 300mg for a month my level is always only 3.5 14 year seiz fre?
Yes: Being seizures free for 14 years is reassuring , but if your eeg still show epileptic discharges you are at risk--level of 3, 5 is low and will get lower if you decrease your dose , but that does not mean, it is not working meaning protecting you from seizures-- only your neurologist who know about all your seizures and studies, can assess your risk--just dont decrease the dose on your own--. ...Read more
Complex: Yes, you physician needs to be aware of your concern. ...Read more
Maybe more: Your doctor should be measuring the level in your blood to see if you can take more if you need it to reduce the pain. If not, there are many other meds to try. ...Read more